MAUDE Adverse Event Report: STRYKER GMBH IM REAMER, AO FITTING BIXCUT Ø10,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH IM REAMER, AO FITTING BIXCUT Ø10,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 02256100
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/20/2024
Type of Reportable Event Malfunction
Event or Problem Description
As reported: "during osteosynthesis surgery of the femur with gamma nail, there occurs reamer breaking.The procedure was completed with the use of other instruments.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed since the device was returned for evaluation and matches the alleged event.The reamer was received broken into fragments and another broken fragment was not returned.Inspection of the breakage section of the spiral shaft indicates that the device breakage happened in a brittle manner with the application of higher torsional force in a counterclockwise manner causing the spiral to unwind up.We can also see slight discoloration on the spiral, indicating wear and tear over the usage period.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation the root cause can be attributed to wear related as the device was manufactured in 2012 device has gone through multiple usage and sterilization cycles which led to a decrease in the material strength of the product and breakage during usage due to application of high torsional force.However, stryker t&e typically does not specify the maximum number of uses appropriate for a reusable medical device.When cleaned, sterilized and maintained according to the instructions provided within this document, the reusable medical device basically maintains its function and biocompatibility over the lifetime of the device.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
As reported: "during osteosynthesis surgery of the femur with gamma nail, there occurs reamer breaking.The procedure was completed with the use of other instruments." 10/22/2024 - additional information received: the surgical delay is not quantifiable, as it is related to the problem resolution.No consequences for the patient.The guide wire was used with the affected instrument to insert the intramedullary nail.The device was not damaged when opened and any debris was removed immediately.

Brand Name
IM REAMER, AO FITTING BIXCUT Ø10,0X480 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20462902
Report Number0009610622-2024-00868
Device Sequence Number20781974
Product Code LXH
UDI-Device Identifier04546540145376
UDI-Public04546540145376
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 11/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02256100
Device Lot NumberK584176
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/19/2024
Supplement Date Received by Manufacturer10/29/2024
Initial Report FDA Received Date10/16/2024
Supplement Report FDA Received Date11/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/07/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age32 YR
Patient SexUnknown